Texas, 2024

Hail and Damaging Winds in Texas, May 22, 2024

May 22, 2024 · NWS SHV · 15 events in 9 counties and zones

Surface analysis identified a cold front advancing into the Ark-La-Tex region early in the afternoon on May 22nd. Weak surface troughing preceded the cold front, noted by a wind shift from southerly to the south of the boundary to northerly to the north of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Surface analysis identified a cold front advancing into the Ark-La-Tex region early in the afternoon on May 22nd. Weak surface troughing preceded the cold front, noted by a wind shift from southerly to the south of the boundary to northerly to the north of it. This troughing was influential in the intensification of thunderstorms moving into parts of East and Northeast Texas through the evening hours. The air mass ahead of the boundary was characterized by ample low-level moisture and very strong buoyancy. MLCAPE was over 3000 J/kg across the entire region, and vertical shear was quite strong with bulk shear values in the 50 to 60 knot range. Although some minimal convective inhibition remained early on, it eroded quickly with robust thunderstorm development along and ahead of these boundaries. Initially, a more cellular mode favored large hail as the primary risk and given that discrete supercells were possible, some tornado potential existed as well. Over time, interactions between these storms and their cold pools resulted in upscale growth into one or more convective lines as damaging winds became the primary threat by early to mid evening with numerous severe weather reports received from late afternoon through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 22, 1:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 22, 1:50 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Wed May 22 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 250 PM CDT Wed May 22 2024

Convection looks to still be well underway by 00Z this evening.
Discrete supercells capable of protecting very large hail will
eventually coalesce into a Mesoscale Convective System, from which
point onwards the principal threat will shift to damaging winds, as
well as flooding rainfall. This initial round of convection should
come to an end late this evening and into the overnight hours, but
enough model solutions indicate the potential for renewed convection
across our northern zones through the night and into the early
morning tomorrow to carry at least a slight chance of precip in
these zones in our weather grids in advance of the next significant
round of storms.

Continued cloud cover through the night should keep lows fairly mild
tonight, though rain cooling effects may manage to allow us to drop
into the upper 60s to lower 70s. Depending on how much post
convection clouds break up through the morning and early afternoon,
highs may manage to rebound back into the upper 80s and lower 90s
tomorrow afternoon, with lower to middle 80s north. Lows Friday
morning look to be similar to tonight's, ranging from the mid to upper
60s north to lower 70s south.

Tomorrow morning's storm chances will spread south into the
afternoon, consistent with the next impulse of energy driving a
similar convective mode to today's, if perhaps not as far south in
extent. This broad timing progression suggests similarity as well in
timing, with a largely afternoon and evening event, with all modes
of severe weather possible yet again, to a lesser extent than today,
both in coverage and in confidence. That being said, careful
attention will, as always, be paid to forthcoming forecast updates.

/26/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 250 PM CDT Wed May 22 2024

As of this writing, Friday looks to begin with a discernible gap in
the precip grids, but this may be wise to take with a grain of salt,
as the ArkLaTex feels locked into something of a "rinse and repeat"
forecast cycle for at least a few more days while the pseudo-
stationary surface boundary draped along our north continues to work
with in tandem with upper level flow to steer one round of storms
after another into our region. This looks to be the case once again
by Friday evening, with storm chances along and north of the I-20
corridor developing and continuing overnight before diminishing
Saturday morning, followed by some drying Saturday afternoon and a
similar performance overnight into Sunday, this time restrained
largely to the I-30 corridor and areas to the north. Details
regarding coverage and timing are, of course, subject to change.

The weekend will see persistent southerly flow reinforce the warming
trend experienced this week, with widespread highs in the low 90s
across the region and an increase in highs climbing into the middle
90s, in concert with dewpoints in the low to mid 70s, these will
make for uncomfortable to oppressive humidity for portions of the
region before a regime change finally takes effect.

Said pattern shift looks to manifest during the day Monday, as the
upper level troughing associated with the surface boundary finally
gets nudged north and east by a building ridge out of the west. This
transitional pattern will allow for northwesterly flow to return
area lows to the 60s and highs to the 80s through at least the
middle of next week, followed by a fairly quick return to the 90s by
the end of this extended forecast period.

/26/

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Wed May 22 2024

VFR conditions are expected this afternoon and at least a portion
of this evening, with cu cigs expected to persist across much of
the region through this time. However, convection will continue to
increase through the afternoon across portions of NE TX/SW AR,
possibly affecting the TXK terminal by mid-afternoon. This
convection should eventually build farther SE across E TX and into
N LA by/after 00Z Thursday, affecting the I-20 terminals between
00-03Z. MVFR cigs with gusty winds/reduced vsbys are likely
in/near the convection, although these storms should develop a
cold pool deep enough to delay the onset of low cloud development
through much of the overnight hours generally along/N of I-20.
However, low MVFR/IFR cigs will be possible at LFK especially if
convection does not affect this terminal late this
evening/overnight. Once diurnal heating commences shortly after
daybreak, should begin to see IFR/low MVFR cigs develop over the
area, which will slowly lift/eventually scatter out by the end of
the 18Z TAF period. S winds 8-13kts with occasional higher gusts
to 20kts, will become SSE and diminish below 10kts, except gusty
in/near convection. Winds should diminish to 5kts or less once the
convection diminishes late tonight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  90  73  93 /  70  20  30   0
MLU  70  90  71  93 /  60  20  20   0
DEQ  66  84  67  87 /  60  50  60  10
TXK  69  87  70  91 /  70  40  50  10
ELD  67  87  68  91 /  80  30  40  10
TYR  70  88  73  92 /  70  20  20   0
GGG  70  88  72  91 /  70  20  30   0
LFK  71  91  73  93 /  40  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, May 22, 2:23 AM CST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Wed May 22 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
323 AM CDT Wed May 22 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will become widespread late this
afternoon, into the evening and overnight hours across much of the
Four State Region. Large hail, damaging thunderstorm wind gusts and
locally heavy downpours will be the primary threats with an isolated
tornado threat as well. The severe weather threat should end from
northwest to southeast across the Four State Region overnight
tonight. While widespread flooding is not likely through tonight,
flooding of low lying and flood prone areas will be possible with
heavy downpours through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe weather will be possible once again late Thursday into
Thursday Night, late Friday into Friday Night and again late in the
day on Saturday across mainly portions of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. Large hail and damaging
thunderstorm wind gusts will again be the main threats Thursday,
Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and into the
late evening and early overnight periods tonight with the development
of severe thunderstorms.

13

In the hours before

Special weather statement, May 22, 2:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
323 PM CDT Wed May 22 2024

OKZ077-222100-
McCurtain OK-
323 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Fort Towson, or 26 miles east of Hugo, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slim, Rufe, Ringold, and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3432 9484 3407 9476 3407 9515 3410 9516
      3423 9515 3425 9509 3424 9508 3425 9505
      3426 9505
TIME...MOT...LOC 2023Z 261DEG 28KT 3415 9509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 2:38 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Wed May 22 2024

ARZ050-051-059-060-222130-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
338 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LITTLE RIVER...
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER AND SOUTHEASTERN HOWARD
COUNTIES THROUGH 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashdown, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hope, Ashdown, Wilton, Tollette, Washington, Saratoga, Ozan, McNab,
Bright Star, Millwood, and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3361 9410 3376 9418 3389 9375 3363 9356
TIME...MOT...LOC 2037Z 257DEG 28KT 3369 9407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 22, 2:47 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
347 PM CDT Wed May 22 2024

ARZ051-222115-
Howard AR-
347 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOWARD COUNTY
THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Umpire, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Umpire, Athens, and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3420 9393
      3421 9417 3435 9418
TIME...MOT...LOC 2047Z 257DEG 27KT 3426 9407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 22, 2:58 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
358 PM CDT Wed May 22 2024

ARZ061-222115-
Nevada AR-
358 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NEVADA COUNTY
THROUGH 415 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okolona, or 8 miles north of Prescott, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Nevada County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3395 9337 3393 9334 3392 9334 3392 9332
      3391 9332 3390 9330 3387 9331 3385 9336
      3394 9344 3395 9343 3395 9342 3396 9338
TIME...MOT...LOC 2058Z 228DEG 27KT 3393 9335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 3:19 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
419 PM CDT Wed May 22 2024

TXZ124-222145-
Wood TX-
419 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WOOD COUNTY THROUGH
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Emory, or 12 miles south of Sulphur Springs,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winnsboro, Pleasant Grove, Lake Fork Reservoir, and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9530 3292 9529 3290 9566 3296 9567
TIME...MOT...LOC 2119Z 267DEG 22KT 3296 9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 3:38 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
438 PM CDT Wed May 22 2024

TXZ097-112-222230-
Cass TX-Bowie TX-
438 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CASS AND SOUTHEASTERN
BOWIE COUNTIES THROUGH 530 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Naples, or 18 miles south of New Boston, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hooks, Redwater, Maud, Douglassville, Marietta, Domino, and Bryans
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Texas.

&&

LAT...LON 3310 9449 3323 9463 3350 9432 3321 9409
TIME...MOT...LOC 2138Z 241DEG 23KT 3321 9449

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 22, 4:25 PM CST
Where
Wood County, 0.9 mi NW of Winnsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -95.290

Numerous trees downed in Winnsboro.

Hail, Franklin

When
May 22, 4:32 PM CST
Where
Franklin County, 2.71 mi NE of Winnsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.980, -95.250

Quarter size hail reported on FM Road 1448 near downtown Winnsboro.

Hail, Wood

When
May 22, 4:32 PM CST
Where
Wood County, 0.9 mi SW of Musgrove
Measured
2.5 in hail
Reported by
Public
Coordinates
32.940, -95.240

Tennis ball size hail reported on County Road 4420 between Winnsboro and Scroggins.

Hail, Camp

When
May 22, 4:47 PM CST
Where
Camp County, 0.9 mi NW of Leesburg
Measured
1.5 in hail
Reported by
Public
Coordinates
32.990, -95.090

Ping pong ball size hail reported in the Leesburg community.

Thunderstorm Wind, Franklin

When
May 22, 5:00 PM CST
Where
Franklin County, 0.69 mi N of Winnsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -95.280

Trees downed on FM Road 1448.

Hail, Upshur

When
May 22, 5:30 PM CST
Where
Upshur County, 0.69 mi N of Diana
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.710, -94.750

Quarter size hail reported in Diana.

Hail, Harrison

When
May 22, 5:40 PM CST
Where
Harrison County, 2.71 mi WNW of Walkers Mill
Measured
1 in hail
Reported by
Public
Coordinates
32.600, -94.590

Quarter size hail reported near the intersection of Hynson Springs Road and FM Road 450.

Hail, Gregg

When
May 22, 6:05 PM CST
Where
Gregg County, 0.69 mi S of Spring Hill
Measured
1 in hail
Reported by
Public
Coordinates
32.560, -94.800

Quarter size hail reported in the Spring Hill area of Longview.

Thunderstorm Wind, Franklin

When
May 22, 7:33 PM CST
Where
Franklin County, 2.22 mi SE of Purley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.080, -95.220

Trees and power lines downed near the intersection of FM Road 115 and FM Road 900.

Hail, Titus

When
May 22, 7:42 PM CST
Where
Titus County, Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -94.980

Quarter size hail reported in Mount Pleasant.

Thunderstorm Wind, Rusk

When
May 22, 8:25 PM CST
Where
Rusk County, Glenfawn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.900, -94.830

Tree downed at the intersection of Highway 84 and FM Road 225.

Thunderstorm Wind, Nacogdoches

When
May 22, 8:30 PM CST
Where
Nacogdoches County, 1.5 mi SSE of Appleby
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.700, -94.610

Trees and power lines downed on County Road 2041.

Thunderstorm Wind, Nacogdoches

When
May 22, 8:30 PM CST
Where
Nacogdoches County, 0.59 mi E of Appleby
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.720, -94.610

Tree downed on Stoddard Drive.

Thunderstorm Wind, Nacogdoches

When
May 22, 8:30 PM CST
Where
Nacogdoches County, 1.81 mi SE of Bonita Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.630, -94.650

Large tree uprooted at the intersection of Austin Street and Raguet Street, damaging nearby traffic lights.

Thunderstorm Wind, Nacogdoches

When
May 22, 8:40 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -94.650

Trees and power lines downed in several areas of Nacogdoches County, including Highway 225 near Douglass, County Road 868 and County Road 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187490, 1187483, 1187484, 1187485, 1187491, 1187486, 1187487, 1187488, 1187492, 1187489, 1187495, 1187493, 1187494, 1187497, 1187498.